Log in
Thyroid UK
95,186 members109,176 posts

Improvement after increase in Levo, then crash

Hello everybody,

I had an excellent appointment with my gp after receiving my 2nd set of results (posted previously) and she increased my levo from 50 to 75 mcg which I started taking last Saturday morning. Almost immediately I started to feel better - better than I've felt in years. My energy returned; sleep patterns were restored and sleep was restful; I could think clearly and my mood lifted. Even things I hadn't necessarily associated with low thyroid seem to improve: my eyesight was much clearer and my fasting blood sugar dropped from around 6.00 where it has been for some years, to below 5.3 (generally below 5). All this in a week. I was amazed, delighted and very thankful.

I was aware that towards the end of the week I was feeling a touch tired but it was a good tired - a healthy tired from being more active. However yesterday everything crashed. By lunchtime I knew I had to rest, which I did, but to no avail. All the old symptoms are back: exhaustion, so tired yet can't sleep, mood low, brain struggling to think (although this is not as bad as it was initially). The improvement in my sight has gone and I'm a mass of aches and pains, especially the lower back. Even my teeth, which had at one time become ridiculously sensitive, have reverted to that state again - I'd never connected that to the thyroid.

I'd appreciate any thoughts/encouragement. I was so surprised to feel such an improvement with the higher dose so quickly - I had assumed it would need 7-10 days to start having any effect. And to have it all vanish equally rapidly is very demoralising.

I recall reading somewhere that there can be a dip when first taking Levo or increasing the dose because the brain stops instructing the body to produce T4 itself, thinking there is enough hormone now. Might that be what is happening? If so, how long before things even out again?

I'd really appreciate any thoughts.

8 Replies
oldestnewest

We need a blood test every six to eight weeks when first diagnosed and it takes a while to gradually work up to a dose which relieves all clinical symptoms and you feel much better. it can take several months at least.

Your blood tests for thyroid hormones have to be at the very earliest, fasting (you can drink water) and allow a gap of 24 hours between last dose and the test and take afterwards.

This gives us the best results as doctors only seem to look at the TSH and rarely take a Free T4 and Free T3 blood test. Also ask for B12, Vit D, iron, feritin and folate as deficiencies also cause clinical symptoms. Always get a print-out of the results with the ranges.

4 likes
Reply

My husband would improve wuth each dose and then crash

Only once he switched to NDT did any semblance if normal life return

1 like
Reply

That's interesting, thank you. I'll certainly keep that in mind if this continues.

Reply

It's most likely that you just need another dose increase. Increases are given in 25's so it can take time to get up to the dose that's right for you and it can't be rushed neither do you wanted to experience hyper type symptoms caused by taking too much medication. Trust me! Plus if that happens you would have to step back a bit then slowly start raising again so taking e Endo longer to get sorted! Patience is needed.

3 likes
Reply

Thanks silverfox7 , I shall be patient! I see my gp again in 3 months time but she has prescribed so that if I feel it necessary I can increase to 100 mcg beforehand. We agreed that I'd get a full set of private thyroid tests at that time in readiness for that appointment. We did discuss the risks of going too high and hyper symptoms. I'll wait 6 weeks and see how I'm feeling then before making any further changes.

2 likes
Reply

Sounds a good plan!

1 like
Reply

I had this roller coaster with every dose change until I got to optimal. It did help encourage me to keep persevering.

Don't stress it too much to GP or they may diagnose placebo effect especislly frrling improvement very very quickly, I just said I felt an improvement with the raise but had found it gradually tailed off especislly when they tried leaving 3 months between tests, it helped that my bloods showed little or no improvement by then too.

1 like
Reply

Phoenix605 that's really encouraging, thank you. I have tried to see it as positive, and mostly I succeed. Despite the speed of improvement initially I am convinced it must have been the increased dose that initiated it. I had a similar period of feeling amazing about a month after I started taking the 50 mcg dose. It lasted a fortnight then faded away. I'm sure I'll get there :-)

1 like
Reply

You may also like...